Kentucky, 2004

Hail in Kentucky, April 24, 2004

April 24, 2004 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 24, 1:15 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 24, 1:15 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT SAT APR 24 2004

.SHORT RANGE (DAYS 0-3)...
SFC WARM FRONTAL BDY POSITIONED ACROSS TN EARLY THIS AFTERNOON, FCST
TO CONTINUE MOVING SLOWLY NWD IN RESPONSE TO DEVELOPING SFC CYCLONE
OVER CEN PLAINS. TSRA HAS BEEN PLENTIFUL TO OUR WEST WITHIN
FAVORABLE ASCENT REGION AHEAD OF 500MB TROF OVER HIGH PLAINS, WHILE
ONLY SCT-BKN CLOUDS OVER LMK FA ATTM UNDER SHORTWAVE RIDGING.
CONSENSUS OF MODEL SOLUTIONS, INCLUDING 12Z LMK-MM5, SUGGESTS MAIN
BAND OF PCPN LOOKS TO REMAIN WEST OF FA THIS EVENING, WHERE BETTER
MOISTURE AND WEAKER STATIC STABILITY WILL RESIDE. HWVR, CERTAINLY A
CHC FOR SOME SHRA AND ISO TS THRU THIS EVE OVER THE FA ASSOC WITH
NWD MIGRATING WARM FRONT.

MORE ORGANIZED AREA OF PCPN FCST TO MOVE EWD INTO THE FA OVERNIGHT
INTO SUNDAY, AS 500MB TROF OVER CEN CONUS IS FINALLY KICKED EWD IN
RESPONSE TO WAVE OVER SRN CANADA. ASCENT ASSOC WITH JET STREAK OVER
GREAT LAKES COUPLED WITH BAND OF HIGH PWS SUGGESTS PERIODS OF
SHOWERS AND THUNDER FOR SUNDAY. CLOUD COVER AND ONGOING PCPN WOULD
LIMIT INSTABILITY AS DAYTIME PROGRESSES SUNDAY, HWVR GIVEN SHEAR
PROFILES AND STG WINDFIELD, POTENTIAL IS THERE FOR SVR CONVECTION
ALONG/AHEAD OF APPROACHING COLD FRONT, ESP IF WE SEE BREAKS IN
CLOUDS/PCPN. ONE POTENTIAL AREA WOULD BE BLUEGRASS REGION, WHERE
POCKET OF SFC BASED INSTABILITY MAY DEVELOP AHEAD OF MAIN RAIN BAND
LATE SUN MORNING INTO THE AFTERNOON. SECOND ZONE FOR POSSIBLE SVR
CONVECTION IS NARROW AXIS OF INSTABILITY FCST BY BOTH 6 AND 12Z ETA
AND THE LMK-MM5 TO DEVELOP ALONG SFC COLD FRONT/LEADING EDGE OF
700MB DRY SLOT, ALONG/W OF I-65 BY MID-AFTERNOON. COLD FRONT PUSHES
EWD ACROSS FA, WITH OR WITHOUT AN ATTENDANT SQUALL LINE, SUNDAY
EVENING. COOLER TEMPERATURES FOR MON-TUE, WITH SCT-BKN CLOUDS AT
TIMES, PER GFS BUFKIT DATA. XXV

.LONG RANGE (DAYS 4-7)...
LITTLE CHANGE IN THE EXTENDED FROM YESTERDAY...ENSEMBLES STILL SHOW
TROUGH MOVING EAST OUT OF THE FA TUES WITH GRADUAL WARMING WITH SW
FLOW AND DRY CONDITIONS FROM WED THRU FRI. TEMPS WILL RISE FROM NEAR
NORM WED TO 5-7 ABV NORM FOR THURS AND FRI. TROUGH DEEPENS ACROSS
THE CENTRAL PLAINS THURS NITE INTO FRI...WILL SLOWLY TRACK EAST
APPROACHING THE WESTERN AND NORTHERN EDGE OF THE FA LATE FRI/EARLY
SAT...FRONT WILL PUSH THRU SAT WITH RAIN/TSTORMS POSSIBLE FROM
MORNING INTO THE AFTN AND COOLER TEMPS BEHIND THE FRONT. THIS
SOLUTION IS SLIGHTLY SLOWER FROM OPERATION MRF...ENSEMBLES ARE
SLOWER AND SEEM MORE REASONABLE...TEMPS ARE OPER/ENSEMBLE BLEND.
SCHOTT

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Apr 24, 2:20 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SAT APR 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
320 PM EDT (220 PM CDT) SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WARM FRONT IS FORECAST TO MOVE SLOWLY NORTHWARD INTO THE OUTLOOK
AREA TONIGHT. ISOLATED THUNDERSTORMS MAY DEVELOP IN RESPONSE. THE
BEST CHANCES FOR STORMS WILL BE ROUGHLY ALONG AND WEST OF I-65. BRIEF
HEAVY RAINS, LIGHTNING, AND GUSTY WINDS ARE POSSIBLE, HOWEVER NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

DUE TO RECENT HEAVY RAINS, SOME MINOR FLOODING IS TAKING PLACE IN
THE GREEN RIVER BASIN IN SOUTH CENTRAL KENTUCKY AT THIS TIME. PLEASE
SEE THE LATEST FLOOD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THEN A COLD FRONT IS FORECAST TO MOVE ACROSS THE OUTLOOK AREA SUNDAY
AFTERNOON AND EVENING. THUNDERSTORMS ARE FORECAST IN ASSOCIATION
WITH THIS FRONTAL PASSAGE. CLOUDS AND PRECIPITATION AHEAD OF THE
FRONT MAY LIMIT INSTABILITY, HOWEVER SHOULD ENOUGH INSTABILITY
DEVELOP, THE WIND SHEAR PROFILE SUGGESTS SOME STORMS COULD BECOME
SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE OUTLOOK AREA IN
A SLIGHT RISK FOR SEVERE STORMS ON SUNDAY, WITH LARGE HAIL AND HIGH
WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON SUNDAY AFTERNOON AND EVENING.

XXV

In the hours before

Special weather statement, Apr 24, 5:37 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT SAT APR 24 2004

KYZ023-024-026-027-061-062-070>072-250040-
BRECKINRIDGE KY-BUTLER KY-EDMONSON KY-GRAYSON KY-HANCOCK KY-LOGAN KY-
OHIO KY-SIMPSON KY-WARREN KY-
INCLUDING THE CITIES OF...BOWLING GREEN...FRANKLIN...HARDINSBURG...
LEITCHFIELD...RUSSELLVILLE
537 PM CDT SAT APR 24 2004

SCATTERED THUNDERSTORMS WILL AFFECT WEST-CENTRAL KENTUCKY THROUGH
SUNSET...ESPECIALLY FROM RUSSELLVILLE AND BOWLING GREEN...NORTH TO
AROUND FORDSVILLE. IN THE VICINITY OF THESE STORMS...SMALL HAIL AND
GUSTY WINDS TO 30 MPH WILL BE POSSIBLE...AS WELL AS LIGHTNING AND
HEAVY DOWNPOURS.

JB

The radar

The Louisville radar (KLVX), 92 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Edmonson

When
April 24, 6:50 PM EST
Where
Edmonson County, 2 mi E of Roundhill
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -86.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387543.